Texas, 2007

Damaging Wind and Lightning Strike in Texas, August 1, 2007

August 1, 2007 · NWS HGX · 2 events in 1 county or zone

Afternoon thunderstorms produced gusty winds and lightning that caused some damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Afternoon thunderstorms produced gusty winds and lightning that caused some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 1, 1:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 1, 1:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
230 PM CDT WED AUG 1 2007

.DISCUSSION...
MOISTURE AXIS CONTINUES TO SAG INTO SE TX FROM THE EAST. ASSOCIATED
SHRA/TSRA SHOULD MOSTLY DIMINISH IN THE EVENING HOURS. HOWEVER...
LIKE LAST NIGHT IN E TX...WOULD NOT BE SURPRISED TO SEE IT FLARE UP
AGAIN AFTER MIDNIGHT AND TOWARD MORNING. W/V IMAGERY SHOWING A VORT
CURRENTLY MOVING SWD THRU OK WHICH MAY PROVIDE A TRIGGER. IN
ADDITION...THIS IS THE 4TH RUN OF THE GFS DEPICTING REDEVELOPMENT
DURING THIS TIME PERIOD LEADING TO SOME DEGREE OF CONFIDENCE. WILL
CONTINUE WITH THE MENTION OF LOCALLY HEAVY RAINFALL GIVEN THE HIGH
PWS AND SLOWISH TRAINING NATURE OF THE STORMS. OVERNIGHT
DEVELOPMENT SHOULD EXPAND IN AREAL COVERAGE AFTER DAYBREAK AND AS
THE AXIS MAKES ITS SLOW TREK WWD.

RESPECTABLE PWS...SFC & MID LEVEL TROFFINESS PERSIST INTO THE FIRST
PART OF THE WEEKEND SO WILL CONTINUE WITH THE DIURNAL CHC POPS THRU
SAT. MID LEVEL RIDGE SHOULD BUILD BACK IN DURING THE SECOND HALF OF
THE WEEKEND AND EARLY NEXT WEEK. DRIER & HOTTER WX WILL BE THE
RESULT.

AS A SIDE NOTE: A FEW MODELS TRYING TO DEVELOP THE CLOUDINESS IN THE
NE GULF INTO SOMETHING TROPICAL IN NATURE. EVEN IF THIS SHOULD
OCCUR...THERE IS NOTHING AT THIS TIME POINTING TO ANY ASSOCIATED
HAZARDOUS CONDITIONS IN OUR AREA...EVEN MARINE-WISE.  47

&&

.MARINE...
THE WEAK PRESSURE GRADIENT WILL KEEP WINDS ON THE LIGHT SIDE. THE
MAJOR ITEM OF CONCERN IS THE AREA OF THUNDERSTORMS DROPPING DOWN
FROM THE NORTH ALONG THE OLD FRONTAL BOUNDARY. THESE MAY PROVIDE A
FEW GUSTY WINDS LATER TODAY. WITH THE WEAK WIND FIELD...EARLY THE
MORNING LANDBREEZE WILL ALSO BE A FOCUS FOR STORMS.  40

&&

.1245 PM AVIATION...
PREFERRED THE GFS OVER THE NAM FOR THIS FORECAST PACKAGE. THE
MODEL IS PICKING UP ON THE CONVECTION MOVING TOWARD THE AREA FROM
THE NORTH. AM EXPECTING THUNDERSTORM DEVELOPMENT BY MID AFTERNOON
OVER MOST OF THE TERMINAL LOCATIONS. THE MORNING SOUNDINGS
INDICATE GOOD POTENTIAL FOR STORMS. AFTER A BREAK LATER THIS
EVENING...ANOTHER ROUND IS EXPECTED BY SUNRISE AS THE SHORTWAVE
TROUGH MOVES OVER SE TX FROM THE NORTH.

VFR CONDITIONS ARE EXPECTED EXCEPT DURING PERIODS OF THUNDERSTORMS.
SOME OF THE STORMS OVER THE UTS AND CXO SITES THIS AFTERNOON MAY
LOWER VISIBILITIES INTO THE MVFR OR IFR CRITERIA.  40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76  91  75  94  75 /  40  60  30  40  20
HOUSTON (IAH)              77  90  76  92  76 /  50  60  30  40  20
GALVESTON (GLS)            80  88  80  89  80 /  50  60  30  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&
Hazardous weather outlook, Aug 1, 3:34 AM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 AM CDT WED AUG 1 2007

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-021000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
434 AM CDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
MOISTURE LEVELS WILL INCREASE TODAY OVER THE EASTERN PORTIONS
OF THE REGION MAINLY EAST OF A MADISONVILLE...SPLENDORA...MONT
BELVIEU LINE. DAYTIME HEATING WILL RESULT IN THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS. DUE TO WEAK STEERING CURRENTS
ALOFT...MOVEMENT OF THUNDERSTORMS WILL BE SLOW AND THIS MAY
RESULT IN LOCALIZED HEAVY RAINFALL OF 2 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
INCREASING MOISTURE LEVELS AND A PASSING UPPER LEVEL DISTURBANCE
WILL RESULT IN HIGHER RAIN CHANCES FOR MUCH OF THE REGION ON THURSDAY.
WEAK STEERING CURRENTS ALOFT WILL RESULT IN SLOW MOVING STORMS.
LOCALIZED HEAVY RAINFALL OF 2 TO 3 INCHES IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 9 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Galveston

When
August 1, 3:00 PM CST
Where
Galveston County, Kemah
Property damage
$10,000
Reported by
Newspaper
Coordinates
29.530, -95.020

Lightning struck a transformer and downed some power lines.

Thunderstorm Wind, Galveston

When
August 1, 3:00 PM CST
Where
Galveston County, Clear Lake Shores
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Newspaper
Coordinates
29.550, -95.030

Large tree downed on a car in Clear Lake Shores.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57977, 57984.